Joe S., a 50-year-old accountant, takes a prescription medication for his high blood pressure. Jane L., a 35-year-old computer programmer, alleviates her depression with another medication. They both feel good all day, but certain problems arise at night. Joe cannot maintain an erection and Jane takes a long time to have an orgasm. After a few months of these problems, Joe and Jane start to avoid their partners in bed. Sex becomes an ordeal instead of a pleasure.

Joe and Jane's experiences are typical of many of Americans who take prescription drugs.

If you are having these problems, you are not alone. A lot of prescription medications cause sexual dysfunction.

Sexual Side Effects

For many people, sexual dysfunctions as a side effect of medications come as an unpleasant surprise. It is not always common for doctors to discuss these side effects with their patients.

If you suspect that a drug you are taking is affecting your sexuality, read through the brochure that came with your prescription. You may be relieved to discover that the drug is the problem and not yourself.

Taking a drug that diminishes your sexual functioning does not mean the end of your sex life. There are many treatments that can alleviate sexual side effects.

If you discover that the medications may be causing problems for you, talk to your doctor about making some changes. If your doctor is not open to discussing the problem with you, find one who will.

High Blood Pressure Medications

High blood pressure medications can have a negative impact on sexual arousal by reducing the force of blood flow, which helps men to get erections and women to become lubricated.

The following guide lists some prescription high blood pressure medications and their sexual side effects.

  • Diuretics can cause men to have difficulty getting erections, but have little effect in women.
  • Alpha-2 adrenergic agonists are strong drugs that are used less today than in the past. They can decrease sexual desire, arousal, and orgasm.
  • Beta blockers can make it difficult to ejaculate.
Treatment Options

The first approach is usually to switch to a different drug or lowering the dosage. Another possibility is to stop taking the drug for a specified period, like a weekend, when you plan to have sex (a drug holiday). ( Note: This should never be tried without consulting your doctor.)

If none of these approaches help or are not appropriate, impotence treatments are an option. There are oral medications, injections, or implants that are inserted into the penis. These approaches can help to produce erections. Sildenafil is one of the medications that can help improve a man's ability to have and maintain an erection. You may also want to talk to your doctor about drug antidotes that counter the negative sexual effects of high blood pressure medications. Do not be embarrassed to speak with your pharmacist, as well. They can provide valuable information to you and your doctor.

Antidepressants

Antidepressants are commonly used and can also affect your sexual health. These include:

Selective serotonin reuptake inhibitors (SSRIs) —Popular drugs like fluoxetine, sertraline, and paroxetine may reduce desire and orgastic response in both men and women.

Tricyclic Antidepressants —These drugs, including amitriptyline and imipramine can have effects on sexual functioning.

MAO Inhibitors —Drugs like tranylcypromine or phenelzine may make orgasm more difficult for women.

Treatment Options

For some people, feeling better emotionally via pharmacologic means makes up for any sexual problems caused by antidepressants. However, others stop taking these medications because of the sexual effects.

The treatment options are similar to those for high blood pressure medications. You can switch to a different antidepressant like bupropion, which has fewer sexual side effects; reduce the dosage; or try drug holidays. Unfortunately a different medication may not alleviate the depression. Drug holidays from antidepressants can be difficult because it can take weeks for the drug to clear out of your system. Stopping antidepressants can also be dangerous, so talk to your doctor before trying this. Again, talk to your doctor about drug antidotes for antidepressants. Unlike antihypertensives, most people do not need to take antidepressants for their entire lives. Once they stop taking the drugs, their sexual functioning returns to normal.

Other medications

Tranquilizers like diazepam and chlordiazepoxide can increase the sexual desires of inhibited people, but, as with other sedatives such as drugs and alcohol, they can also delay arousal and orgasm. Doctors may find that many of their patients who take a variety of prescription and over-the-counter medications at the same time experience changes in sexual functioning. Make sure your doctor is aware of all the medications you are taking. They may be able to pinpoint the "problem" drugs.

Psychological Effects

For most people, a sudden change in sexual responsiveness has at least some emotional impact.

Some people on antidepressants become depressed again over their lack of sexual fulfillment. Sexual difficulties can be a blow to a person's self-esteem. It can be a great loss for a man not to be able to have an erection or a woman to become aroused. As a result, sex with their partners can become so uncomfortable that the couples often end up withdrawing from the relationship.

Consider using a variety of sex therapy techniques to communicate feelings with your partner and reconnect with one another. These include nonsexual touching exercises like massage that help partners to experience physical pleasure together once again. Many people find new ways to enhance their sexual satisfaction.